Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 102, NWS Pueblo, CO

July 25, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 1998, 7:31 PM MDT for Kiowa County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1998, 7:31 PM MDT (01:31 UTC)
Expired
Jul 25, 1998, 8:30 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:57 PM MDTHail 0.75Haswell, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS1 KPUB 260132 RRA
SVRPUB
COC061-260230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
731 PM MDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 830 PM MDT

* AT 727 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES SOUTHEAST OF
  ARLINGTON OR 32 MILES SOUTHWEST OF EADS MOVING NORTH AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 96 BETWEEN ARLINGTON AND
HASWELL THROUGH 800 PM.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 25, 2:30 PM MDT, 5 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT SAT JUL 25 1998

CHALLENGE TONIGHT IS AGAIN FLOOD POTENTIAL.  ATMOSPHERE CONTINUES TO BE
SATURATED WITH VERY LIGHT STEERING WINDS.  HEAVY RAIN PRODUCING
THUNDERSTORMS/FLOODING WILL AGAIN BE CONCERNS.  WILL ISSUE A FLASH
FLOOD WATCH UNTIL MIDNIGHT FOR PROWERS...BENT...AND KIOWA COUNTIES.
ALTHOUGH DOPPLER ESTIMATES UP TO 4 AND 5 INCHES LAST NIGHT APPEAR OVER
ESTIMATED BASED ON GROUND TRUTH OF 1 TO 2 INCHES...THIS AREA IS STILL
SATURATED.  ACCORDING TO COOP OBSERVERS...THE ARKANSAS IS RUNNING ABOUT
1 FOOT BELOW BANKFULL VICINITY OF LAMAR AT THIS TIME.  RAPID...HEAVY
RAINFALL THIS AREA COULD SEND THE ARKANSAS AND ITS TRIBUTARIES OUT OF
ITS BANKS TONIGHT.  ACCORDING TO DOPPLER STP...NOT MUCH WIDESPREAD
HEAVY PRECIP ELSEWHERE YESTERDAY...SO FLASH FLOOD THREAT IS LESS.
HOWEVER...HEAVY RAINS AND URBAN AND SMALL STREAM FLOODING ARE CERTAINLY
STILL POSSIBLE.  SO THE WATCH FOR RAPIDLY RISING WATER MUST CONTINUE.

LW

In the hours before

Local storm report, Jul 25, 6:30 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT SAT JUL 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM |   TIMPAS                    CO    .75 INCH HAIL
07/25/98   OTERO
Local storm report, Jul 25, 6:30 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT SAT JUL 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM |   TIMPAS                    CO    .75 INCH HAIL
07/25/98   OTERO
Local storm report, Jul 25, 7:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SAT JUL 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    LA JUNTA ARPT             CO    60 MPH TSTM GUST
07/25/98   OTERO
Local storm report, Jul 25, 7:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SAT JUL 25 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    LA JUNTA ARPT             CO    60 MPH TSTM GUST
07/25/98   OTERO

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.